SAN FRANCISCO, Calif. (KRON) – The CDC is looking into reports of heart issues among teenagers and young adults who have received their COVID-19 vaccine.
There are just a small number of cases so far.
“It’s not a common vaccine side effect to any that I’m aware of to date,” Dr. Theodore Ruel, UCSF pediatrics infectious disease expert, said.
After receiving a few reports of myocarditis in vaccinated teens and young adults — The CDC’s vaccine safety group is investigating whether the vaccine is responsible.
Myocarditis is inflammation of the heart that can cause chest pain and make you feel like your heart is racing.
“We really need to get the information about this to know if they are associated with the vaccine or not, because it does happen by itself naturally, and sorting out whether it’s associated is going to be really important,” Dr. Ruel said.
UCSF pediatrics infectious disease expert, Dr. Theodore Ruel, is glad doctors were made aware of the reports.
Right now, findings are preliminary but the condition has been seen predominantly in older teens 16 and up.
It’s also more common to show up in males than females and is happening typically within four days of receiving a second dose of the vaccine.
Currently, Pfizer is the only vaccine approved for this age group.
“This isn’t asking your child every 5 minutes if they’re having chest pain because then they might start to have chest pain. It’s more, is it a significant enough symptom that seems unusual and more than just the aches and pains people generally feel, should definitely get the attention of parents and they should talk to their pediatrician,” Dr. Ruel said.
The number of myocarditis cases they’ve seen appears to be in line with typical occurrences in this age group and most cases appear to be mild.
More details are expected to be released this week.